Log in or Register to participate in these discussions

Chemo related neuropathy

Chemo related neuropathy

Posted by Ecr on Aug 1, 2020 9:33 pm

Has anyone had the experience of their peripheral neuropathy continuing to get worse after chemo?  I did 6 treatments of R-CHOP and then 2 high dose methotrexate treatments doe diffuse large B cell lymphoma stage 3b.  My neuropathy started with the third treatment and just kept slowly getting worse.  I am almost 2 years from my last chemo (and NED) and it still seems to be slowly getting worse.  I know the heat seems to make it worse and we have had plenty of that in southern Ontario!!  I am currently taking Cymbalta and Lyrica and medical cannabis for it and have tried acupuncture but it still isn’t working well.  I am going to talk to the palliative care specialist again in a month but I know I need more than this so that my life doesn’t become all about the pain.  Mercifully, I am working from home so the amount of walking I have to do is more controlled.  Anyone have any other suggestions for things that works?  Anyone else have a similar pattern?

erin

Re: Chemo related neuropathy

Posted by Babs1 on Aug 2, 2020 11:41 am

I was unable to complete my 1st chemo cycle due to severe neuropathy, among other side effects.  The chemo that I had taken did not metabolize in my system reaching  toxic levels very quickly. 

Obtained a referral to neurologist via family doctor. I wanted to deal with a specialist, not only for the expertise, but to document for my long term disability insurer, and CPP disability, that it was a real disability. Chemo generally causes small nerve fibre neuropathy, and the standard test that most use only shows large nerve fibre neuropathy. 

Neurologist advised that my neuropathy was permanent, would progress over time, and that the only thing they could do was to try to manage the pain.  He initially prescribed cymbalta and after about 2 weeks I was able to pick up cutlery, flush a toilet, Use the tv remote,  etc without insulating my hands with gloves.  The cymbalta didn’t help my feet, so he added amitriptylline to the mix. It also took a while to take effect, but it worked. I still have pain, but significantly reduced.  It started about an 8 so I was pretty useless, but now on good days it’s a 2or 3. These meds have side effects as well, but no question, the reduction in pain outweighs that, by far. 

I wish you the best of luck, and hope you can find a med combination that works for you. 

Babs
Colorectal cancer, 10.5 cm aggressive tumour with Braf mutation, among others,  Emergency surgery  due to blockage,  chemo failure, currently NED since Aug 2019.
  
 

Re: Chemo related neuropathy

Posted by MoJo64 on Aug 3, 2020 10:41 am

This sounds terrible. I’m sorry you are both in pain.
I’m trying to sort out a nerve damage mystery myself. I’m 30 years post chemo for non-Hodgkins lymphoma. They didn’t refer to the same stages as now, so I’ll just say it was a fist size tumour in my chest. I had the ‘are ya dead yet?’ crazy chemo.
My tumour paralyzed my diaphragm, so breathing has increasingly become more difficult. Diaphragm stretched out and pushed up on my left side, my organs are all shifted and I can really only breath from my right lung. 
Last year they thought I had MS for a while. My vocal cord is paralyzed one side (new symptom 2 yrs or so), my tongue is numb and tingly, I had severe anemia last fall (tests to date haven’t found a cause), I have to keep my ears (mostly the right side) covered or any breeze causes crazy pain, I’m getting weird painful bruising on my hands and feet without injuries, I suffer with anxiety and depression. I’ve not worked since October 2019 and all this Covid virus disrupted my medical testing. 
I am lucky that nothing, except my right ear, hurts much. I wear toques 24/7.  I look like a nut in summer. I’m trying to find out if this can be linked to chemo from 1990?? It was different then. 
Thanks for your time. Hope you feel okay today. 

Re: Chemo related neuropathy

Posted by Elsie13 on Aug 3, 2020 5:45 pm

MoJo64‍ , Ecr‍  Babs1‍  Sorry to hear about the painful neuropathy and other problems.  I had 6 chemo treatments starting at the end of 2016. So at the start of  the second chemo and each time after, one of the questions the nurse asked is, are you having tingling feet and hands. For me it was always NO. A few weeks after chemo finished, I got some neuropathy in my feet, and I think it got gradually worse over 7 or 8 months. Then maybe it stayed the same for about a year, and then started getting very gradually less. 
   I have a sort of funny/strange story.  I would sometimes walk to the gym, and my feet were tingling.  Then in Zumba class, my feet were fine!  Then afterwards, my feet would be a bit tingly again. For me, I do low impact Zumba.  I don't jump up and down. I think, because in the class, your feet do this, your arms do something else, maybe there's a hip movement or a shoulder shimmy, and so much is going on!  So your brain can't feel your feet tingling because too much is going on???
In 2016: diagnosed with stage 2 ovarian cancer. Treatment: hysterectomy, chemo, radiation. Afterwards: No Evidence of Disease!

Re: Chemo related neuropathy

Posted by Scottie5 on Aug 4, 2020 11:43 am

Hi
i just finished chemo 5 weeks ago and the tingling and numbness started in my fingers and feet in my 4 th round but it was the first round of doxcetacol which apparently isn’t unusual.  Right after the chemo session for several days it would be bad then would get a bit better. Since chemo has ended I found it had gotten progressively worse.  The doctor said it usually goes away in a few months.  The sensation in my fingers had gone away but my feet especially the right one has become increasingly painful and at night I have a hard time sleeping.  I haven’t had my next follow up with my doctor so am not on anything for it yet but will ask about what to do.  I have been trying to walk lots and not sure if that makes it worse or not.  I guess when chemo ended I thought some if the residual side effects would go away but does not seem that way.
hope that you are able to find some relief. 😀😀😀

Re: Chemo related neuropathy

Posted by SpeedyStill on Aug 4, 2020 6:45 pm

Ecr‍ 
MoJo64‍ 
I am 10 years post Chemotherapy for Non-Hodgkins Lymphoma 
I had 6 aggressive treatments which caused Neuropathy in the palms of my hands and the bottoms of my feet. 
I also hand fingernail and particularly toenail issues. My emotional sensitivity increased and basically I emerged as a new version of myself.
It is important here to say that each persons journey with Cancer is Unique to them. We all experience it differently.
I was in relatively good shape other than the Cancer.
I was so wrapped up in the experience I can't remember all the details.
The Neuropathy has always been there but I lived the best life that I could with these side effects.
Making sure you actually still have the thing you picked up in your hand.
Walking on two leather pads on the bottoms of your feet all the time.
Never tryed walking across hot coals. lol
I have been on a nerve pain medication for a few years now. 
I am a firm believer in looking at every option to provide a person with a decent quality of life.
You are not alone and this is real but we also have a chance for an extented life.
Speedystill 

Re: Chemo related neuropathy

Posted by MoJo64 on Aug 5, 2020 12:26 pm

Thank you!